Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



A bilinear approach to the restriction
and Kakeya conjectures

Authors: Terence Tao, Ana Vargas and Luis Vega
Journal: J. Amer. Math. Soc. 11 (1998), 967-1000
MSC (1991): Primary 42B10, 42B25
MathSciNet review: 1625056
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Bilinear restriction estimates have appeared in work of Bourgain, Klainerman, and Machedon. In this paper we develop the theory of these estimates (together with the analogues for Kakeya estimates). As a consequence we improve the $(L^p,L^p)$ spherical restriction theorem of Wolff from $p > 42/11$ to $p > 34/9$, and also obtain a sharp $(L^p,L^q)$ spherical restriction theorem for $q> 4 - \frac{5}{27}$.

References [Enhancements On Off] (What's this?)

  • 1. M. Beals, Self-Spreading and strength of Singularities for solutions to semilinear wave equations, Annals of Math. 118 (1983), 187-214. MR 85c:35057
  • 2. J. Bourgain, Besicovitch-type maximal operators and applications to Fourier analysis, Geom. and Funct. Anal. 22 (1991), 147-187. MR 92g:42010
  • 3. J. Bourgain, On the restriction and multiplier problem in $\mathbf{R}^3$, Lecture notes in Mathematics, no. 1469. Springer Verlag, 1991. MR 92m:42017
  • 4. J. Bourgain, A remark on Schrodinger operators, Israel J. Math. 77 (1992), 1-16. MR 93k:35071
  • 5. J. Bourgain, Estimates for cone multipliers, Operator Theory: Advances and Applications, 77 (1995), 41-60. MR 96m:42022
  • 6. J. Bourgain, Some new estimates on oscillatory integrals, Essays in Fourier Analysis in honor of E. M. Stein, Princeton University Press (1995), 83-112. MR 96c:42028
  • 7. L. Carleson and P. Sjölin, Oscillatory integrals and a multiplier problem for the disc, Studia Math. 44 (1972), 287-299. MR 50:14052
  • 8. A. Córdoba, The Kakeya maximal function and the spherical summation multipliers, Amer. J. Math. 99 (1977), 1-22. MR 56:6259
  • 9. S. Drury, $L^p$ estimates for the x-ray transform, Ill. J. Math. 27 (1983), 125-129. MR 85b:44004
  • 10. C. Fefferman, Inequalities for strongly singular convolution operators, Acta Math. 124 (1970), 9-36. MR 41:2468
  • 11. C. Fefferman, The multiplier problem for the ball, Ann. of Math. 94 (1971), 330-336. MR 45:5661
  • 12. L. Hörmander, Fourier Integral Operators, Acta Math. 127 (1971), 79-183. MR 52:9299
  • 13. N. Katz, preprint.
  • 14. S. Klainerman, M. Machedon, Space-time estimates for null forms and the local existence theorem, Comm. Pure Appl. Math. 46 (1993), no. 9, 1221-1268. MR 94h:35137
  • 15. S. Klainerman, M. Machedon, Remark on Strichartz-type inequalities. With appendices by Jean Bourgain and Daniel Tataru. Internat. Math. Res. Notices 5 (1996), 201-220. MR 97g:46037
  • 16. S. Klainerman, M. Machedon, On the regularity properties of a model problem related to wave maps, Duke Math. J. 87 (1997), 553-589. MR 98e:35118
  • 17. A. Moyua, A. Vargas, L. Vega, Schrödinger Maximal Function and Restriction Properties of the Fourier transform, International Math. Research Notices 16 (1996). MR 97k:42042
  • 18. A. Moyua, A. Vargas, L. Vega, Restriction theorems and Maximal operators related to oscillatory integrals in $\mathbf{R}^3$, to appear, Duke Math. J.
  • 19. W. Schlag, A generalization of Bourgain's circular maximal theorem, J. Amer. Math. Soc. 10 (1997), 103-122. MR 97c:42035
  • 20. W. Schlag, A geometric proof of the circular maximal theorem, to appear, Duke Math. J.
  • 21. W. Schlag, A geometric inequality with applications to the Kakeya problem in three dimensions, to appear, Geometric and Functional Analysis.
  • 22. C. D. Sogge, Concerning Nikodym-type sets in 3-dimensional curved space, preprint.
  • 23. E. M. Stein, Harmonic Analysis, Princeton University Press, 1993. MR 95c:42002
  • 24. T. Tao, The Bochner-Riesz conjecture implies the Restriction conjecture, to appear, Duke Math J.
  • 25. T. Tao, A. Vargas, A bilinear approach to cone multipliers and related operators, in preparation.
  • 26. P. Tomas, A restriction theorem for the Fourier transform, Bull. Amer. Math. Soc. 81 (1975), 477-478. MR 50:10681
  • 27. T. H. Wolff, An improved bound for Kakeya type maximal functions, Revista Mat. Iberoamericana. 11 (1995), 651-674. MR 96m:42034
  • 28. T. H. Wolff, A mixed norm estimate for the x-ray transform, to appear in Revista Mat. Iberoamericana.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 42B10, 42B25

Retrieve articles in all journals with MSC (1991): 42B10, 42B25

Additional Information

Terence Tao
Affiliation: Department of Mathematics, University of California–Los Angeles, Los Angeles, California 90024

Ana Vargas
Affiliation: Departamento de Matemáticas, Universidad Autónoma de Madrid, 28049 Madrid, Spain

Luis Vega
Affiliation: Departamento de Matemáticas, Universidad del País Vasco, Apartado 644, 48080, Bilbao, Spain

Keywords: Restriction conjecture, bilinear estimates, Kakeya conjecture
Received by editor(s): February 20, 1998
Additional Notes: The second author was partially supported by the Spanish DGICYT (grant number PB94-149) and the European Commission via the TMR network (Harmonic Analysis).
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society